Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Heart spasms, medication, caffeine, dehydration, stress, exercise, anxiety, electrolyte imbalance

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
Hi, I"m 20 years old and weigh about 150 pounds, and have never had any health problems, I go to the gym at least 4 says a week and do weight lifting as well as cardiovascular work outs, earlier today I was sitting down and my heart felt like it had a spasm, it felt like it had 4 really fast beats then it went back to normal. I can account of something like this happening about 4 months ago but I didn't think to much about it. I fell fine, but is this something I should be worried about?
Posted Tue, 1 May 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Robert Galamaga 18 minutes later

Let me reassure you that what you are experiencing is a relatively common phenomenon. These are sometimes referred to as premature ventricular or atrial contractions. This can sometimes be associated with a bit of chest tightness before it resolves.

Sometimes there are factors which trigger these premature contractions and these factors include: 1) Use of stimulant medications or substances such as caffeine 2) Lack of adequate hydration 3) electrolyte abnormalities in the blood (maintaining a well balanced diet generally makes this less likely) 3) stress 5) Vigorous exercise and 6) anxiety. Keep a log of how often and when you experience these symptoms and share it with your doctor may request an EKG to assess our heart rhythm. I do not see this as an emergent problem right now. I would recommend you see your physician sometime in the next few months to discuss this particular issue.

I hope I have adequately answered your concern. I am available for your followups.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor